Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 25, NWS Raleigh, NC

July 31, 2022Edgecombe County, Halifax County, North Carolina

NWS Raleigh, NC issued this tornado warning at Jul 31, 2022, 1:31 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 1:31 PM EDT (17:31 UTC)
Expired
Jul 31, 2022, 2:01 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Edgecombe County, NC, Halifax County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2087 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WFUS52 KRAH 311731
TORRAH
NCC065-083-311830-
/O.NEW.KRAH.TO.W.0025.220731T1731Z-220731T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
131 PM EDT Sun Jul 31 2022

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Northeastern Edgecombe County in central North Carolina...
  South central Halifax County in central North Carolina...

* Until 230 PM EDT.
    
* At 131 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles southwest of Halifax, moving east at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Scotland Neck around 230 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Enfield and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3598 7741 3613 7771 3615 7770 3615 7771
      3614 7772 3614 7773 3621 7773 3626 7741
TIME...MOT...LOC 1731Z 273DEG 10KT 3617 7768 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

np
2 follow-up statements
659 
WWUS52 KRAH 311746
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
146 PM EDT Sun Jul 31 2022

NCC065-083-311830-
/O.CON.KRAH.TO.W.0025.000000T0000Z-220731T1830Z/
Edgecombe NC-Halifax NC-
146 PM EDT Sun Jul 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
NORTHEASTERN EDGECOMBE AND SOUTH CENTRAL HALIFAX COUNTIES...
    
At 146 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Scotland Neck, or 11 miles south of
Halifax, moving east at 10 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Scotland Neck around 240 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3598 7741 3609 7763 3618 7764 3621 7741
TIME...MOT...LOC 1746Z 275DEG 10KT 3616 7762 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

np
164 
WWUS52 KRAH 311801
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
201 PM EDT Sun Jul 31 2022

NCC065-083-311809-
/O.CAN.KRAH.TO.W.0025.000000T0000Z-220731T1830Z/
Edgecombe NC-Halifax NC-
201 PM EDT Sun Jul 31 2022

...THE TORNADO WARNING FOR NORTHEASTERN EDGECOMBE AND SOUTH CENTRAL
HALIFAX COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

Remember, a Severe Thunderstorm Warning still remains in effect for 
North central Edgecombe County in central North Carolina...and 
Central Halifax County in central North Carolina...until 230 PM EDT. 


LAT...LON 3598 7741 3609 7763 3618 7764 3621 7741
TIME...MOT...LOC 1758Z 273DEG 10KT 3616 7757 

$$

np

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jul 31, 12:29 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 31, 12:29 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1229 PM EDT Sun Jul 31 2022

.SYNOPSIS...
A surface front across southern NC will lift north into Virginia
today. Otherwise, very moist and humid air will remain in place
through Monday as weak disturbances aloft move through the region.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1030 AM Sunday...

The surface warm front, which currently extends across the northern
counties will lift north into southern and central Virginia by the
afternoon. Moisture pooling along the front is anomalously high,
with PWATS of 2.00-2.4"(2 to 3 S.D. above normal and currently
forecast to exceed the daily record maximum )observed at KGSO and
KMHX soundings respectively.

The early morning convection associated with the warm moist air
advection ahead of the warm front and a MCV is lifting off to north.
There will be a brief lull in convection during the mid to late
morning hours. Initially hindered by the low clouds/stratus, as
tempered daytime heating warms BL temps into the mid 80s, convection
will re-develop INVOF the lingering front and other weak thermal
moisture boundaries(TMB). Additional upstream convection is expected
to move into the from the west during the late afternoon/early
evening , via weak shortwave impulses/mcvs(currently over
the TN Valley)traversing the area.

Rainfall amounts through tonight are expected to range from 0.25"
across the southern counties to 0.75-1.25" along and north of
Highway 64. Pockets of higher amounts of 1.5 to 3" will be possible
over the northern Coastal Plain and the NE Piedmont, near the VA
border where the front will promote slow-moving or training
convection. This will lead to a threat for flash flooding,
especially over urban or poor drainage areas.

While 20-30kts of bulk shear and lapse rates are not particularly
strong/favorable, given the potential for the surface front and a
potential meso low to enhance the low-level shear/helicity
locally(INVOF the front) a multi-mix mode of one or two
multicellular clusters and isolated supercells are possible across
northern NC and Virginia. Isolated wind damage with water-loaded
downdrafts, and perhaps a brief/weak tornado will be possible.

Highs ranging from lower 80s north to upper 80s/near 90 south.

The convective intensity and heavy rain/flooding threat should wane
after loss of heating with the bulk of storms lifting north, out of
the area by 06z. Mild overnight lows 69 to 74.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 330 AM Sunday...

The warm front will move further into VA on Monday, with an
Appalachian Lee trough developing across our area in the afternoon.
A shortwave will move across the Mid-Atlantic in the afternoon, with
mostly west to west-northwest flow aloft across central NC.
Scattered storms will develop in the afternoon, but are not expected
to be severe at this time with weak shear across the region.

Highs: Mid/Upper 80s N to mid-90s S.
Heat Index Values: Low 90s N to upper 90s S.
Lows: Low 70s N to mid-70s S

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 1229 PM Sunday...

Aloft, west/northwesterly flow will continue Tuesday into Wednesday
morning as weak upper-troughing slowly lifts into the North
Atlantic. A brief period of zonal flow will follow Wednesday, before
another short-wave trough digs down into the Ohio Valley/Mid-
Atlantic later this week. Additionally, the EPS/GEFS continue to
depict an approaching TUTT off the southeast coast late next
weekend.

At the surface, central NC will be wedged between the offshore
Bermuda high, and a weak high pressure over the Great Lakes
promoting west/northwesterly surface flow Tuesday through Wednesday.
Ensembles are in good agreement that rain chances Tuesday/Wednesday
will be relatively low, with mostly afternoon isolated
showers/storms focused along the Piedmont trough and/or sea breeze.
Surface flow turns more east/southeasterly Thursday through the
weekend as the western edge of the Bermuda high re-establishes
control over the southeast. Consequently, increasing fetch off the
Atlantic, coupled with a slowly southward sagging cold front to the
north will increase precipitation chances through this period.
However, there is still uncertainty in where the strongest moisture
axis will drift, and how much rain central NC will experience
through next weekend. The mean GEFS/EPS output seem to be more keen
on keeping the heaviest rainfall axis west and north of the area
along the Appalachians, while the CMC ensemble output suggests it
will drift down into our area. Regardless, it appears most ensemble
guidance suggests the best rain chances will be Saturday into
Sunday. Lastly, it'll be worth watching if the models continue to
depict a westward propagating TUTT off the southeast coast, which
could increase moisture flux into our area and potentially increase
rain chances early next week.

Temperature wise, hot and humid conditions will continue with highs
in the lower to mid 90s Tuesday through Friday, before relaxing a
bit next weekend with increasing cloud/rain coverage. Lows will
remain warm in the lower 70s through the extended period.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 645 AM Sunday...

24 hour TAF period: SHRA and scattered TSRA will continue across the
northern Piedmont this morning, lowering VIS to sub-VFR at times in
heavy rain. Isolated MVFR to IFR stratus and VIS will linger for a
few more hours before improving back to VFR conditions. SHRA/TSRA
will increase in coverage this afternoon and evening, mainly for the
northern half of central NC, and generate sub-VFR conditions at
times. Storms will diminish in coverage towards the end of the TAF
period, however low stratus and FG/BR will develop again early Mon
morning.

Looking ahead: Scattered SHRA/TSRA will continue into early this
week, with lower chances by mid-week. Sub-VFR stratus/FG/BR are
possible in the mornings through the period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...CBL
SHORT TERM...JJT
LONG TERM...Luchetti
AVIATION...JJT
Hazardous weather outlook, Jul 31, 4:28 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
428 AM EDT Sun Jul 31 2022

NCZ007>011-021>028-038>043-076>078-010830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-
428 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered flash flooding is possible this afternoon and evening,
especially in urban and poor drainage areas.

There is also a marginal risk of severe storms with damaging wind
gusts and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ073>075-083>086-088-089-010830-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
428 AM EDT Sun Jul 31 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated flash flooding is possible this afternoon and evening,
especially in urban and poor drainage areas.

There is also a marginal risk of severe storms with damaging wind
gusts and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

In the hours before

Special weather statement, Jul 31, 1:21 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT Sun Jul 31 2022

NCZ008-025-026-041-311815-
Franklin NC-Durham NC-Wake NC-Granville NC-
121 PM EDT Sun Jul 31 2022

...A cluster of strong thunderstorms will impact portions of
southern Granville, northwestern Wake, Durham and west central
Franklin Counties through 215 PM EDT...

At 121 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near RDU International, or 8 miles northwest of
Raleigh, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Butner,
Franklinton, RDU International and Morrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3616 7846 3613 7824 3579 7878 3598 7898
      3624 7891 3624 7880
TIME...MOT...LOC 1721Z 242DEG 23KT 3592 7875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:18 PM EDTSpecial Weather StatementRAHHarnett27 min
Jul 31, 3:05 AM EDTSpecial Weather StatementRAHDurham, Granville, Orange85 min
Jul 31, 12:53 PM EDTTornado WarningRAHHalifax37 min
Jul 31, 1:21 PM EDTSpecial Weather StatementRAHDurham54 min
Jul 31, 1:28 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax62 min
Jul 31, 1:38 PM EDTSpecial Weather StatementRAHWarren67 min
Jul 31, 1:50 PM EDTSpecial Weather StatementRAHGranville, Vance55 min
Jul 31, 2:17 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Vance, Warren43 min
Jul 31, 2:22 PM EDTSpecial Weather StatementRAHCumberland, Hoke53 min
Jul 31, 2:23 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Warren3 hr
Jul 31, 2:26 PM EDTAreal Flood AdvisoryRAHEdgecombe, Wilson96 min
Jul 31, 2:39 PM EDTSpecial Weather StatementRAHJohnston66 min
Jul 31, 2:56 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash3 hr
Jul 31, 3:00 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Warren60 min
Jul 31, 3:01 PM EDTSpecial Weather StatementRAHCumberland, Sampson59 min
Jul 31, 3:15 PM EDTSpecial Weather StatementRAHGranville, Person, Vance60 min
Jul 31, 3:48 PM EDTSpecial Weather StatementRAHSampson, Wayne57 min
Jul 31, 4:31 PM EDTSpecial Weather StatementRAHWake29 min
Jul 31, 4:44 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne107 min
Jul 31, 4:51 PM EDTSpecial Weather StatementRAHFranklin24 min
Jul 31, 4:53 PM EDTSpecial Weather StatementRAHWayne52 min
Jul 31, 5:05 PM EDTSpecial Weather StatementRAHJohnston55 min
Jul 31, 5:14 PM EDTSpecial Weather StatementRAHFranklin46 min
Jul 31, 5:58 PM EDTSpecial Weather StatementRAHWilson47 min
Jul 31, 6:03 PM EDTSpecial Weather StatementRAHJohnston, Wayne57 min
Jul 31, 6:09 PM EDTSpecial Weather StatementRAHNash51 min
Jul 31, 6:53 PM EDTSpecial Weather StatementRAHDavidson52 min
Jul 31, 7:47 PM EDTSpecial Weather StatementRAHRandolph43 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.